Flood, Knox
- When
- July 13, 8:00 AM EST to July 29, 3:59 PM EST
- Where
- Knox forecast zone
- Property damage
- $500,000
- Crop damage
- $7.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well. The onlslaught of periodic heavy rain didn't end until the 11th. This caused major flooding major flooding all along the Wabash River. For the month of July, this type of flooding was likely unprecedented from Lafayette to Vincennes. For a more devasting flood later in the agricultural season, one must go back to August 1875.Location: FS in feet: Crest in feet: Date:Lafayette 11.0 25.05 7/10Covington 16.0 28.92 7/11Montezuma 14.0 30.35 7/12Clinton 18.0 29.50 7/13Terre Haute 14.0 25.09 7/13Hutsonville 16.0 25.90 7/17Riverton 15.0 23.73 7/17Vincennes 17.5 24.10 7/18
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 2:20 AM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 AM EST SUN JUL 13 2003 A COUPLE OF DRY DAYS...THEN A CHANCE OF THUNDERSTORMS. HIGH PRESSURE WILL BE OVER THE FORECAST AREA TODAY. AN APPROACHING COLD FRONT MAY BRING THUNDERSTORMS TUESDAY. HIGH PRESSURE WAS OVER THE UPPER GREAT LAKES AND LOWER OHIO VALLEY EARLY THIS MORNING. AN UPPER LEVEL TROUGH WAS OVER THE EAST HALF OF THE NATION AND AN UPPER RIDGE WAS OVER THE WEST HALF. SKIES WERE MOSTLY CLEAR OVER THE AREA AND NEARBY. NO SIGNIFICANT DIFFERENCE IN THE MODELS. HIGH PRESSURE WILL BE OVER THE AREA TODAY AND MOVE OFF TO THE EAST TOMORROW. A COLD FRONT IS FORECAST TO MOVE THROUGH TUESDAY. WILL BRING IN CHANCE OF THUNDERSTORMS ON TUESDAY. GFS HALTS THE FRONT NEAR THE OHIO RIVER. WILL KEEP A CHANCE OVER THE SOUTH PART OF THE AREA WEDNESDAY. GUIDANCE TEMPERATURES NOT MUCH DIFFERENT EITHER. TEMPERATURES MAY BE A DEGREE OR TWO WARMER TODAY AS LESS CUMULUS CLOUDS SHOULD FORM. SURFACE HIGH MOVING OFF TO THE EAST WILL BRING IN WARMER AIR TOMORROW. .IND...NONE. DS
INZ021-028>031-035>049-051>057-060>065-067>072-141045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 551 AM EST SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER ALL OF CENTRAL INDIANA TUESDAY...AND OVER THE SOUTH PART OF CENTRAL INDIANA WEDNESDAY. PRESENTLY THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373559.